This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Many cases of severe intoxication or death result each year from overdoses of barbiturates. The idea prevails that some of these cases are due to "drug automatism," meaning that a patient takes a dose of a barbiturate, forgets about it, takes another dose, and so on, to the point of intoxication or death, which therefore would be considered "accidental."
In a recent issue of the Archives of General Psychiatry (31:216-220, 1974), Dorpat deplores the theory of drug automatism; indeed, he explodes it. To that end, he presents a thorough review of the literature in which he fails to find a single well-authenticated case of drug automatism. He also presents two cases of barbiturate intoxication—one fatal and one nonfatal—in which an initial diagnosis of drug automatism was erroneously made.
The first patient, a middle-aged woman, ingested more than 20 barbiturate sleeping pills. Soon thereafter, and by good fortune, her husband found
Hussey HH. Drug Automatism: A Myth. JAMA. 1974;230(2):265. doi:10.1001/jama.1974.03240020055028
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: